Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Two countably compact topological groups: One of size $\aleph_\omega$ and the other of weight $\aleph_\omega$ without non-trivial convergent sequences


Author: Artur Hideyuki Tomita
Journal: Proc. Amer. Math. Soc. 131 (2003), 2617-2622
MSC (2000): Primary 54H11, 54A25, 54A35; Secondary 22A05
Published electronically: March 11, 2003
MathSciNet review: 1974663
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: E. K. van Douwen asked in 1980 whether the cardinality of a countably compact group must have uncountable cofinality in $\mathrm{ZFC}$. He had shown that this was true under GCH. We answer his question in the negative. V. I. Malykhin and L. B. Shapiro showed in 1985 that under GCH the weight of a pseudocompact group without non-trivial convergent sequences cannot have countable cofinality and showed that there is a forcing model in which there exists a pseudocompact group without non-trivial convergent sequences whose weight is $\omega_1<{\mathfrak c}$. We show that it is consistent that there exists a countably compact group without non-trivial convergent sequences whose weight is $\aleph_\omega$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54H11, 54A25, 54A35, 22A05

Retrieve articles in all journals with MSC (2000): 54H11, 54A25, 54A35, 22A05


Additional Information

Artur Hideyuki Tomita
Affiliation: Department of Mathematics, Universidade de São Paulo, Caixa Postal 66281 CEP 05311-970, São Paulo, Brazil
Email: tomita@ime.usp.br

DOI: http://dx.doi.org/10.1090/S0002-9939-03-06933-8
PII: S 0002-9939(03)06933-8
Keywords: Forcing, countably compact group, cofinality, weight
Received by editor(s): October 15, 2001
Received by editor(s) in revised form: January 15, 2002
Published electronically: March 11, 2003
Additional Notes: This research was partially conducted while the author was visiting the Department of Mathematics of Universidade de Coimbra. This visit was supported by CCINT-USP and the local organizing committee of the Fourth Ibero American Congress of Topology and its Applications
Communicated by: Alan Dow
Article copyright: © Copyright 2003 American Mathematical Society